Hail, Leelanau
- When
- August 9, 6:30 PM EST
- Where
- Leelanau County, 1 mi SSW of Glen Haven
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 44.883, -86.017
A few severe thunderstorms developed along a cold front that moved through Northern Michigan in the evening hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS APX wrote it up.
A few severe thunderstorms developed along a cold front that moved through Northern Michigan in the evening hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Aug 9, 2:39 PM EST, 3 hours 51 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 339 PM EDT MON AUG 9 2004 .SHORT TERM...17Z SURFACE ANALYSIS SHOW 1007MB LOW OVER WESTERN LAKE SUPERIOR...WITH A COLD FRONT EXTENDING SOUTH ACROSS WESTERN UPPER/ EASTERN WI/NORTHWEST IL. PRE-FRONTAL TROUGH EXTENDS SOUTH ALONG LAKE MICHIGAN...WITH ANOTHER TROUGH CUTTING SOUTHEAST ACROSS EASTERN UPPER/LAKE HURON. UPPER LOW SPINNING OVER THE ARROWHEAD OF MN FORECAST TO SPIN EAST IN LAKE SUPERIOR TONIGHT...PUSHING THE SURFACE LOW AND ASSOCIATED COLD FRONT ACROSS THE STATE. ATMOSPHERE CONTINUES TO SLOWLY DESTABILIZE ACROSS NORTHERN LOWER AS TEMPERATURES HAVE WARMED INTO THE LOWER-MID 70S WITH DEW POINTS IN THE LOWER-MID 60S...PUSHING CAPES ABOVE 1500 J/KG. SO WILL CONTINUE TO WATCH AS FRONT/TROUGH AND UPPER LEVEL DYNAMICS PUSH EAST INTO THIS AIRMASS AND SEE HOW THINGS DEVELOP. SEVERE THUNDERSTORM WATCH ALREADY OUT FOR CHIPPEWA/MACKINAC COUNTIES...AND IF THINGS PAN OUT AS EXPECTED THIS SHOULD EXPAND SOUTH DURING THE LATE AFTERNOON HOURS. ONCE FRONT GOES BY DEEP LAYER MOISTURE CONTINUES TO WRAP INTO THE AREA UNDERNEATH BROAD/DEEP LAYER CYCLONIC FLOW. SO WILL KEEP THE THREAT FOR SOME SPOTTY SHOWERS ACROSS THE REST OF THE AREA OVERNIGHT. MARINE ISSUES...KAPX VWP SHOWING 30KT WINDS AROUND 3K FEET AGL...AND WITH MIXING THIS AFTERNOON ARE SEEING SOME GUSTINESS DEVELOP. THIS SHOULD CONTINUE AT LEAST THROUGH SUNSET...SO WILL CARRY SMALL CRAFT ADVISORIES FOR ALL MARINE ZONES TONIGHT...MAINLY THIS EVENING OFF LAKE HURON/WHITEFISH BAY...BUT WINDS WILL STAY UP ON LAKE MICHIGAN AFTER COLD FRONTAL PASSAGE. JPB .LONG TERM...OUR RATHER COOL SUMMER WEATHER WILL CONTINUE OVER THE NEXT SEVERAL DAYS AS A SERIES OF UPPER LEVEL LOW PRESSURE SYSTEMS AFFECT THE REGION. THE MAIN LONG TERM FORECAST CONCERNS REVOLVE AROUND POPS AND THE POTENTIAL FOR WATER SPOUTS. TUESDAY...THE FIRST UPPER LOW CURRENTLY CENTERED ACROSS THE ARROWHEAD OF MINNESOTA WILL SLOWLY TWIRL EASTWARD INTO SOUTHEAST ONTARIO WITH WRAP AROUND MOISTURE CONTINUING TO FILTER INTO THE FORECAST AREA (MEAN 900-700 MB RH BETWEEN 85 AND 95 PERCENT). MEANWHILE...A SURFACE TROUGH WILL MOVE ACROSS THE NORTHERN HALF OF THE FORECAST AREA DURING THE AFTERNOON. THE COMBINATION OF THESE TWO FEATURES WILL LEAD TO MOSTLY CLOUDY SKIES AND CHANCE POPS ACROSS THE ENTIRE FORECAST AREA. THE HIGHEST POPS WILL RESIDE ACROSS THE NORTHERN FORECAST AREA WHERE THERE IS SOMEWHAT BETTER PVA DUE TO THE CLOSER PROXIMITY TO THE CENTER OF THE UPPER LOW. HIGH TEMPERATURES ARE ONLY EXPECTED TO RANGE FROM THE LOWER 60S NORTH TO THE UPPER 60S SOUTH DUE TO THE ABUNDANT CLOUD COVER. TUESDAY NIGHT INTO WEDNESDAY...ANOTHER UPPER LOW EVIDENT ON WATER VAPOR IMAGERY OVER WEST-CENTRAL SASKATCHEWAN WILL TRACK TO THE SOUTHEAST OVER THE NEXT COUPLE OF DAYS INTO NORTHERN MICHIGAN BY WEDNESDAY. COLDER AIR ALOFT WILL ALSO ACCOMPANY THIS FEATURE WITH 850 MB TEMPERATURES FALLING TO BETWEEN PLUS 1 AND PLUS 4 C (ETA A BIT COOLER AND FASTER WITH THE TIMING). MEAN 900-700 MB RH INCREASES TO BETWEEN 95 AND 100 PERCENT. THIS COMBINATION IS EXPECTED TO LEAD TO CHILLY TEMPERATURES ON WEDNESDAY WITH HIGHS STRUGGLING TO REACH 60 DEGREES IN SOME AREAS. THE BEST FORCING (Q-VECTOR CONVERGENCE) IS ACROSS THE NORTH SO WILL GO WITH LIKELY POPS ACROSS CHIPPEWA COUNTY AND DIMINISH POPS TO THE SOUTH (40 SOUTHERN TIER OF COUNTIES). HOWEVER...WILL CONTINUE TO LEAVE OUT THUNDER AS THE BETTER FORCING TRACKS ACROSS SOUTHERN CANADA AND ABUNDANT CLOUD COVER INHIBITS DECENT SURFACE HEATING. MEANWHILE...COLDER AIR ALOFT MOVING OVER THE RELATIVELY WARM WATERS OF THE GREAT LAKES WILL LEAD TO A CHANCE OF WATER SPOUTS ACROSS LAKE MICHIGAN/HURON (THIS IS CURRENTLY COVERED IN THE GRIDS FOR BOTH WEDNESDAY AND THURSDAY). THURSDAY THROUGH MONDAY...FALL LIKE CONDITIONS WILL CONTINUE AT THE START OF THE PERIOD BUT IMPROVING WEATHER LOOKS TO MOVE IN LATE IN THE WEEKEND AND CONTINUE INTO THE BEGINNING OF NEXT WEEK. YET ANOTHER UPPER LEVEL LOW WILL MOVE INTO THE REGION ON FRIDAY AND BE SLOW TO EXIT THE NORTHERN GREAT LAKES REGION THIS WEEKEND (AS THERE DOES NOT APPEAR TO BE ANYTHING TO KICK IT OUT OF HERE). AS A RESULT WILL CONTINUE WITH CURRENT LINGERING CHANCE POPS FOR FRIDAY AND FRIDAY NIGHT AS WELL AS TO ADD LOW CHANCE POPS TO NORTHERN AND EASTERN ZONES FOR SATURDAY. BY SUNDAY...THE UPPER LOW APPEARS TO FINALLY MEANDER INTO EASTERN CANADA ALLOWING FOR RISING HEIGHTS ALOFT ALONG WITH SURFACE HIGH PRESSURE TO MOVE INTO THE WESTERN GREAT LAKES. THIS SCENARIO WILL ALLOW FOR A WARMER SOUTHWEST FLOW TO DEVELOP BY MONDAY (WITH NO POPS). AS FAR AS TEMPERATURES GO...WE WILL START OFF SEVERAL DEGREES BELOW TYPICAL MID AUGUST READINGS BUT INCH UP CLOSER TO CLIMO BY EARLY NEXT WEEK. SULLIVAN && .APX...WATCHES/WARNINGS/ADVISORIES...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 1127 AM EDT MON AUG 9 2004 MIZ008-015>036-041-042-LSZ321-322-LMZ323-341-342-344-345- LHZ345>349-101100- ALCONA-ALPENA-ANTRIM-ARENAC-BENZIE-CHARLEVOIX-CHEBOYGAN-CHIPPEWA- CRAWFORD-EMMET-GLADWIN-GRAND TRAVERSE-IOSCO-KALKASKA-LEELANAU- MACKINAC-MANISTEE-MISSAUKEE-MONTMORENCY-OGEMAW-OSCODA-OTSEGO- PRESQUE ISLE-ROSCOMMON-WEXFORD...INCLUDING THE ADJACENT WATERS WITHIN FIVE NAUTICAL MILES OF SHORE ON LAKE MICHIGAN...LAKE HURON AND LAKE SUPERIOR 1127 AM EDT MON AUG 9 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER AND EASTERN UPPER MICHIGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A RISK OF SEVERE THUNDERSTORMS ACROSS NORTHERN MICHIGAN THIS AFTERNOON AND EVENING. WIND GUSTS IN EXCESS OF 65 MPH WILL BE THE MAIN SEVERE WEATHER THREAT...THOUGH SOME STORMS WILL ALSO BE CAPABLE OF PRODUCING HAIL TO ONE INCH IN DIAMETER. THE GREATEST THREAT FOR SEVERE THUNDERSTORMS WILL OCCUR BETWEEN 3 PM AND 10 PM. THERE IS AN INCREASED RISK OF RIP CURRENTS THIS AFTERNOON ON LAKE MICHIGAN BEACHES OF NORTHERN MICHIGAN...ESPECIALLY ALONG US-2 WEST OF THE MACKINAC BRIDGE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY WATERSPOUTS ARE POSSIBLE ON LAKE MICHIGAN AND LAKE HURON NEARSHORE WATERS AROUND NORTHERN MICHIGAN WEDNESDAY THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND THIS EVENING. DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL: HTTP://WWW.CRH.NOAA.GOV/APX (ALL LOWER CASE) ROWLEY/JPB
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
702 PM EDT MON AUG 9 2004
MIZ008-015-100000-
CHIPPEWA-MACKINAC-
702 PM EDT MON AUG 9 2004
THE SEVERE THUNDERSTORM WATCH THAT WAS IN EFFECT FOR PORTIONS OF
NORTHERN MICHIGAN HAS EXPIRED. THE WATCH IS NO LONGER IN
EFFECT FOR THE FOLLOWING COUNTIES
IN EASTERN UPPER MICHIGAN
CHIPPEWA AND MACKINAC
THIS WILL BE THE LAST STATEMENT REGARDING THIS SEVERE THUNDERSTORM
WATCH. PLEASE STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA
FOR THE LATEST INFORMATION.The NCL Michigan radar (KAPX), 102 km away, was scanning. The volume nearest the first event began at 23:28 UTC.
3 hail, 2 thunderstorm wind. Local standard time, as filed.
Several trees were downed.
Trees were downed at the intersection of Kidder and Lewis Roads.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2004Every state in 2004This day in weather historyWarnings in Michigan, August 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5418266, 5418267, 5418268, 5418269, 5418270.